logoThe People's Perspective on Medicine

OTC Pain Pills Linked to Hearing Loss

OTC Pain Pills Linked to Hearing Loss
Deaf

Over-the-counter pain relievers like ibuprofen and acetaminophen are taken daily by millions of Americans. Because they are available without a prescription most people believe they are completely safe. Research has suggested, however, that such analgesics may cause a range of side effects, including high blood pressure, Parkinson’s disease, and colon or kidney cancer. Men who use such pain relievers regularly are at a greater risk of hearing loss. Now results from the Nurses’ Health Study II suggest that women may also develop hearing loss if they take acetaminophen or ibuprofen on a regular basis. The investigators suggest that middle-aged women worried about hearing loss might not want to rely heavily on such medications for joint pain, menstrual cramps, backache or headache.

[American Journal of Epidemiology, Oct. 1, 2012]

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.